Methylphenidate ER Side effects normal or not?

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD Methylphenidate ER Side effects normal or not?

This topic contains 2 replies, has 3 voices, and was last updated by  Outsider 3 months, 4 weeks ago.

  • Author
    Posts
  • #125224

    teenytinydreamer
    Participant

    Hi,
    I’m 20 years old and I’ve been diagnosed with inattentive ADHD at the beginning of this summer. My doctor prescribed me Concerta ER at first and slowly increased my dose up to 54 mg over the span of 3 weeks. Since then, she prescribed me a generic prescription of methylphenidate ER 54g. I find that the generic brand actually gives me fewer side effects, but now that I have been taking it for over a month, I’m not sure if it’s normal for side effects to still be there. About an hour after taking my meds I’ll get a brief period (around a half hour) of heart palpitations and, slight hand tremors and sometimes some anxiety. After that I’m fine. It’s not terrible, and I don’t actually notice them unless if I’m alone and not doing anything. I still have some loss of appetite but it’s not nearly as bad as before.

    I’ve read that side effects should go away in a matter of weeks, should I be concerned if they’re still there? Even if they’re tolerable? My usual doctor won’t be back until September, so not sure if this should be an urgent matter.

  • #125251

    Penny Williams
    Keymaster

    Not all stimulant side effects resolve. You should talk to your doctor about what you’re experiencing. I’m worried that he/she raised you to 54 mg that fast. The standard of care for stimulants is to start at the lowest dose and increase only if and when needed. Some people only need a small dose while others need the max — it doesn’t depend on age or size. Each dosage level should be evaluated before making the choice to move up.

    Palpitations and anxiety sound like too high a dose to me, but I’m not a clinician.

    A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

    Penny
    ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

  • #125297

    Outsider
    Participant

    I would NOT ACCEPT those side effects from treatment. Although they are brief now, they may disappear or intensify based on situation and if you cant predict that, it is not a good thing. The post above is right that you should start low and gradually increase the dose over the period of several months. You will need at least 2 weeks on a dose to really know how it will affect you.
    I am not your doctor and do not know your case so it would be difficult to determine the urgency or overall impact of your side effects. Sometimes you can push through the side effects and sometimes you really have to drop the dose back or change the medication. That is between you and your doctor. I can tell you that dose adjustments over the course of 3 weeks is not appropriate. Work with a psychiatrist if you can and work through your dosing slowly.

    I work in pharmaceuticals and figuring out dosing for new drugs is one of my areas of focus. In my case, I worked through methylphenidate, strattera, and adderall. Methylphenidate, even at lower doses, really made me feel sad and depressed for no good reason. It was terrible Stattera did nothing for me at all. I worked my dose of adderall up from 5 mg up to 20 mg in 5 mg increments and then went to adderall XR 40 mg (equivalent to 20 mg twice a day). I noticed that the dose worked well but I also knew that sometimes taking 20 mg in the AM and 10 or 15 mg in the PM worked better than 20 mg twice a day (using XR does not allow this flexibility). Now I take a split dose Adderall XR, two 20 mg capsules, one capsule before breakfast and one after breakfast and at least 45 min later. This allows a smoother increase of drug into your system and alleviated the jolt I occasionally got shortly after taking two 20 mg XRs together. This strategy can also increase the effect duration through the day a little bit. Even though drug dosing is an area of expertise of mine, I worked closely with my psychiatrist over several months to get the right drug and right dose correct. We learned a lot from each other through the process and it was worth it. There was a lot of pill cutting and a lot of patience on my part (dont go straight to an extended release for convenience until you are very comfortable with your dose!!!). Your efforts will be rewarded.
    Lastly, give your body a break from the medication on any day you don’t need it or on days when you have heightened anxiety. If you ultimately go to an extended release form, keep some immediate release doses in your medicine box for days when you don’t require prolonged focus or to take a bump up around 3-4 PM for those really long days. Please keep in mind that the stimulants are appetite suppressants, don’t forget to eat well and lay off simple sugar and corn syrup. Usually on weekends when I am off stimulants, I get the urge to binge eat unless I forced myself to eat well during the week, even when not hungry.

    I hope this helps. Remember, we are all different and will respond to these drugs in our own way. ADHD is a gift and a super power, You may not think that now, but we are very unique and when we harness that gift, we offer the world great things.

    • This reply was modified 3 months, 4 weeks ago by  Outsider.

You must be logged in to reply to this topic.